Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 406, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2005, 6:17 PM EDT for Oconee County, Georgia. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2005, 6:17 PM EDT (22:17 UTC)
- Expired
- Aug 29, 2005, 6:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Oconee County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:35 PM EDT | TSTM WND DMG | 5 S Bogart, GA | POSSIBLE TORNADO BLEW ROOF OFF PORCH AND KNOCKED POWER LINES DOWN. |
| Aug 29, 6:35 PM EDT | TSTM WND DMG | 5 S Bogart, GA | POSSIBLE TORNADO BLEW ROOF OFF PORCH AND KNOCKED TREES DOWN NEAR HIGHWAY 53 AND 78 INTERSECTION. |
| Aug 29, 6:35 PM EDT | TORNADO | 6 Ssw Bogart, GA | WEAK F0 TORNADO. DAMAGE TO HOME AND TREES JUST WEST OF LANE CREEK ROAD ON RIDGEWAY ROAD JUST SOUTH OF GEORGIA HIGHWAY 53. DAMAGE PATH 0.1 MILE LONG AND ABOUT 25 YARDS WIDE. 10 BIG TREES DOWN...BLOWN IN DIFFERENT DIRECTIONS...AND SCATTERED ABOUT. A PORTION OF A |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 292216 SVRFFC GAC219-292245- /O.NEW.KFFC.SV.W.0406.050829T2217Z-050829T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 617 PM EDT MON AUG 29 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCONEE COUNTY IN NORTHEAST GEORGIA * UNTIL 645 PM EDT * AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES SOUTH OF BOGART...AND MOVING NORTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTVILLE AND BISHOP. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3388 8365 3374 8343 3392 8342 3398 8355 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:59 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 29, 3:59 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 359 PM EDT MON AUG 29 2005 .SHORT TERM... KATRINA PULLING AN ABUNDANT AMOUNT OF MOISTURE INTO CWA AS IT SPIRALS NORTHWARD. THE HIGH LIFTED INDICES AND HELICITY IN THE WEST AND SOUTHWEST SECTIONS OF CWA OFFERS THREAT OF SEVERE WEATHER OVER THE EVENING HOURS. HOWEVER...THE CONTINUED FLOW OF MOISTURE AND ESPECIALLY THE UPSLOPE FLOW OVER THE MOUNTAINS WILL CONTINUE THE THREAT OF FLOODING INTO TUESDAY AFTERNOON. .LONG TERM... THE REMNANTS OF KATRINA PULLS OFF TO THE NORTHEAST...A DRIER AIR MASS STARTS WORKING INTO THE NORTHWEST AND PUSHING SOUTHWARD WEDNESDAY AND WEDNESDAY EVENING. A DRIER AND SLIGHTLY COOL AIR MASS IS EXPECTED INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 83 72 82 72 / 90 90 60 40 ATHENS 85 73 80 71 / 90 90 50 40 GAINESVILLE 80 70 78 70 / 90 90 70 40 ROME 84 76 82 73 / 90 90 90 40 COLUMBUS 85 75 88 75 / 90 80 40 40 MACON 87 77 88 74 / 90 70 40 40 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 8 PM MONDAY TO 6 PM TUESDAY FOR GAZ001-GAZ002- GAZ003-GAZ004-GAZ005-GAZ006-GAZ007-GAZ008-GAZ009-GAZ011-GAZ012- GAZ013-GAZ014-GAZ015-GAZ016-GAZ019-GAZ020-GAZ021-GAZ022-GAZ023- GAZ024-GAZ025-GAZ027-GAZ030-GAZ031-GAZ032-GAZ033-GAZ034-GAZ035- GAZ036-GAZ037-GAZ041-GAZ042-GAZ043-GAZ044-GAZ045-GAZ046-GAZ047- GAZ048-GAZ049-GAZ052-GAZ053-GAZ054-GAZ055-GAZ056-GAZ057-GAZ058- GAZ059-GAZ066-GAZ067-GAZ068-GAZ069-GAZ070-GAZ071-GAZ078-GAZ079- GAZ080-GAZ081-GAZ089-GAZ090-GAZ091-GAZ102. && 37
Hazardous weather outlook, Aug 29, 6:25 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 625 AM EDT MON AUG 29 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301025- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 625 AM EDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT... .SYNOPSIS... HURRICANE KATRINA WILL MAKE LANDFALL ALONG THE LOUISIANA GULF COAST NEAR NEW ORLEANS THIS MORNING. AS KATRINA MOVES NORTH INTO LOUISIANA AND MISSISSIPPI OUTER SPIRAL BANDS OF SHOWERS AND THUNDERSTORMS WILL ALSO MOVE NORTH THROUGH GEORGIA TODAY AND TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE PERIODS OF VERY HEAVY RAIN...GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND ISOLATED TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON THROUGH TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. .DISCUSSION... MOISTURE IS INCREASING OVER THE AREA WITH KATRINA EXPECTED TO MAKE LANDFALL ALONG THE LOUISIANA GULF COAST NEAR NEW ORLEANS THIS MORNING. WHILE GEORGIA ITSELF IS NOT IN THE BEST AREA FOR HEAVY RAINFALL BASED ON TYPICAL PARAMETERS...THE FORECAST MODELS ARE HINTING AT A NORTH-SOUTH ORIENTED CONVECTIVE FEEDER BAND DEVELOPING OVER THE AREA TODAY. THIS BAND HAS PRECIPITATION EFFICIENCY VALUES OF 2 TO 2.5 INCHES ACROSS NORTH AND CENTRAL GEORGIA BEGINNING THIS AFTERNOON AND CONTINUING THROUGH EARLY TUESDAY MORNING. WITH THE GROUND ALREADY SATURATED FROM THE RAIN RECEIVED IN JULY AND AUGUST THERE COULD BE SOME FLOODING ACROSS THE COUNTY WARNING AREA. CURRENTLY A FEW ISOLATED STORMS HAVE BEEN STRONGLY ROTATING IN THE RAIN BANDS CLOSER TO KATRINAS CENTER. THERE IS ALSO SOME LOW LEVEL SHEAR IN PLACE AND GIVEN THE PERSISTENT OF THIS STORM THE THREAT FOR AN ISOLATED TORNADO IS THERE. THE BEST PLACE FOR TORNADO DEVELOPMENT SHOULD BE ACROSS WESTERN GEORGIA THIS AFTERNOON. WITH DAYTIME HEATING...INSTABILITY INDICES ARE ALSO EXPECTED TO INCREASE WITH CAPES IN THE 1000 TO 1500 RANGE AND LIFTED INDICES AROUND MINUS 2 TO MINUS 3. CAN NOT RULE OUT ISOLATED SEVERE DEVELOPMENT OVER EASTERN GEORGIA AS THE RAIN BANDS WILL SPAN ACROSS THE ENTIRE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DUE TO HURRICANE KATRINA...AREAS OF HEAVY RAINFALL...FLOODING AND STRONG GUSTY WINDS CAN BE EXPECTED TUESDAY. THERE MAY BE AN ISOLATED SHOWERS ACROSS THE AREA WEDNESDAY MORNING BUT THINGS SHOULD START CLEARING OUT WEDNESDAY AFTERNOON. NO HAZARDOUS WEATHER EXPECTED THURSDAY THROUGH SUNDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 29, 4:20 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 420 PM EDT MON AUG 29 2005 GAZ042-052-292045- 420 PM EDT MON AUG 29 2005 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING FOR NORTHERN HEARD AND CARROLL COUNTIES UNTIL 445 PM EDT... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING NORTH AT 35 MPH. THIS STORM SHOWS SOME SIGNS OF ROTATION AND MAY PRODUCE WIND GUSTS TO 45 MPH. STRONG WINDS COMBINED WITH HEAVY RAIN MAY BLOW DOWN SOME TREES AND WEAK OBJECTS IN THE AREA. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. RAB
Special weather statement, Aug 29, 5:58 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 558 PM EDT MON AUG 29 2005 GAZ032-033-292230- 558 PM EDT MON AUG 29 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN COBB AND NORTH FULTON COUNTIES UNTIL 630 PM EDT... AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ATLANTA...MOVING NORTH AT 25 MPH. THIS STORM WILL AFFECT NORTH ATLANTA...VININGS...MARIETTA...AND BUCKHEAD. LOCALIZED FLOODING MAY OCCUR WITH THIS ACTIVITY. IN ADDITION...SOME ROTATION WAS INDICATED WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS. RAB
Local storm report, Aug 29, 6:14 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 E ROOPVILLE 33.46N 85.11W
08/29/2005 CARROLL GA PUBLIC
POSSIBLE TORNADO DAMAGED TRAILER AND SOME BUILDINGS NEAR
HWY 5 AND MILLIGAN CREEK RD
0440 PM TSTM WND DMG 3 S CARROLLTON 33.54N 85.08W
08/29/2005 CARROLL GA EMERGENCY MNGR
POSSIBLE TORNADO ON HWY 27 SOUTH OF CARROLLTON.
0425 PM TSTM WND DMG ROOPVILLE 33.46N 85.13W
08/29/2005 CARROLL GA EMERGENCY MNGR
POSSIBLE TORNADO ON HWY 27 NEAR ROOPVILLE. NUMEROUS HOMES
AND CHICKEN HOUSES DESTROYED. TWO PEOPLE TRAPPED.
&&
SNThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:23 PM EDT | Tornado Warning | FFC | Carroll | 37 min |
| Aug 29, 4:27 PM EDT | Tornado Warning | FFC | Harris | 18 min |
| Aug 29, 4:35 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 40 min |
| Aug 29, 4:40 PM EDT | Tornado Warning | FFC | Gwinnett, Rockdale | 35 min |
| Aug 29, 4:49 PM EDT | Tornado Warning | FFC | Haralson | 41 min |
| Aug 29, 5:09 PM EDT | Tornado Warning | FFC | Jasper | 36 min |
| Aug 29, 5:09 PM EDT | Tornado Warning | FFC | Jasper | 36 min |
| Aug 29, 5:13 PM EDT | Tornado Warning | FFC | Forsyth, Gwinnett | 38 min |
| Aug 29, 5:18 PM EDT | Tornado Warning | FFC | Morgan | 27 min |
| Aug 29, 5:30 PM EDT | Tornado Warning | FFC | Polk | 30 min |
| Aug 29, 5:30 PM EDT | Tornado Warning | FFC | Polk | 30 min |
| Aug 29, 5:36 PM EDT | Tornado Warning | FFC | Floyd | 39 min |
| Aug 29, 5:42 PM EDT | Tornado Warning | FFC | Gordon | 18 min |
| Aug 29, 5:44 PM EDT | Tornado Warning | FFC | Morgan | 31 min |
| Aug 29, 6:02 PM EDT | Tornado Warning | FFC | Chattooga | 43 min |
| Aug 29, 6:15 PM EDT | Tornado Warning | FFC | Floyd | 45 min |
| Aug 29, 6:20 PM EDT | Tornado Warning | FFC | Pickens | 40 min |
| Aug 29, 6:24 PM EDT | Tornado Warning | FFC | Dawson | 36 min |
| Aug 29, 6:27 PM EDT | Tornado Warning | FFC | Taylor | 18 min |
| Aug 29, 6:29 PM EDT | Tornado Warning | FFC | Henry | 31 min |
| Aug 29, 6:36 PM EDT | Tornado Warning | FFC | Crawford, Upson | 24 min |
| Aug 29, 6:42 PM EDT | Tornado Warning | FFC | Lumpkin | 33 min |
| Aug 29, 6:42 PM EDT | Tornado Warning | FFC | Jasper | 33 min |
| Aug 29, 6:47 PM EDT | Tornado Warning | FFC | Gilmer | 28 min |
| Aug 29, 6:48 PM EDT | Tornado Warning | FFC | Chattooga | 27 min |
| Aug 29, 6:52 PM EDT | Tornado Warning | FFC | DeKalb, Rockdale | 38 min |
| Aug 29, 6:54 PM EDT | Tornado Warning | FFC | Barrow, Jackson | 36 min |
| Aug 29, 6:58 PM EDT | Flash Flood Warning | FFC | Fulton | 3 hr |
| Aug 29, 7:04 PM EDT | Tornado Warning | FFC | Newton | 26 min |
| Aug 29, 7:08 PM EDT | Tornado Warning | FFC | Lamar, Upson | 37 min |
| Aug 29, 7:09 PM EDT | Tornado Warning | FFC | Crawford, Peach | 36 min |
| Aug 29, 7:13 PM EDT | Flash Flood Warning | FFC | Dawson, Lumpkin | 6 hr |
| Aug 29, 7:15 PM EDT | Tornado Warning | FFC | Fannin | 30 min |
| Aug 29, 7:19 PM EDT | Tornado Warning | FFC | Gwinnett | 26 min |
| Aug 29, 7:21 PM EDT | Tornado Warning | FFC | Banks | 39 min |
| Aug 29, 7:24 PM EDT | Tornado Warning | FFC | White | 36 min |
| Aug 29, 7:24 PM EDT | Tornado Warning | FFC | Walton | 36 min |
| Aug 29, 7:33 PM EDT | Tornado Warning | FFC | Bibb, Monroe | 57 min |
| Aug 29, 7:41 PM EDT | Tornado Warning | FFC | Fulton | 34 min |
| Aug 29, 7:46 PM EDT | Tornado Warning | FFC | Fannin | 44 min |
| Aug 29, 7:49 PM EDT | Tornado Warning | FFC | Peach | 26 min |
| Aug 29, 7:57 PM EDT | Tornado Warning | FFC | Barrow, Walton | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.